Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 146, NWS Pueblo, CO

June 30, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 30, 2017, 6:06 PM MDT for Las Animas County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 6:06 PM MDT (00:06 UTC)
Expired
Jun 30, 2017, 6:45 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 163 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
4353 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WUUS55 KPUB 010006
SVRPUB
COC071-010045-
/O.NEW.KPUB.SV.W.0146.170701T0006Z-170701T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
606 PM MDT FRI JUN 30 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Las Animas County in southeastern Colorado...

* Until 645 PM MDT

* At 606 PM MDT, a severe thunderstorm was located near Segundo, or
  17 miles west of Trinidad, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Trinidad, Cokedale, Starkville, Segundo, Raton Pass and Weston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3702 10494 3722 10481 3714 10439 3699 10446
      3699 10487
TIME...MOT...LOC 0006Z 284DEG 16KT 3708 10481 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
3 follow-up statements
608 
WWUS55 KPUB 010022
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
622 PM MDT FRI JUN 30 2017

COC071-010045-
/O.CON.KPUB.SV.W.0146.000000T0000Z-170701T0045Z/
Las Animas CO-
622 PM MDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHWESTERN LAS ANIMAS COUNTY...

At 622 PM MDT, a severe thunderstorm was located near Cokedale, or 11
miles southwest of Trinidad, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 10481 3720 10471 3714 10439 3699 10446
TIME...MOT...LOC 0022Z 283DEG 21KT 3705 10466 

HAIL...1.50IN
WIND...60MPH
 
$$

kam
938 
WWUS55 KPUB 010033
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
633 PM MDT FRI JUN 30 2017

COC071-010045-
/O.CON.KPUB.SV.W.0146.000000T0000Z-170701T0045Z/
Las Animas CO-
633 PM MDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

At 633 PM MDT, a severe thunderstorm was located near Raton Pass, or
10 miles southwest of Trinidad, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Trinidad, Cokedale, Starkville and Raton Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3699 10475 3719 10465 3714 10439 3699 10446
TIME...MOT...LOC 0033Z 284DEG 18KT 3703 10458 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
485 
WWUS55 KPUB 010040
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
640 PM MDT FRI JUN 30 2017

COC071-010050-
/O.EXP.KPUB.SV.W.0146.000000T0000Z-170701T0045Z/
Las Animas CO-
640 PM MDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3699 10475 3719 10465 3714 10439 3699 10446
TIME...MOT...LOC 0040Z 284DEG 21KT 3701 10450 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:02 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 3:02 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
302 PM MDT Fri Jun 30 2017

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM MDT Fri Jun 30 2017

.Currently...Atmosphere is mostly capped from the eastern mountains
to the east.  Some storms are trying to develop over and near the
Sangre de Cristo Mountains.  One stronger storm has developed west
of Trinidad.  Best chances for strong storms will be over southern
Las Animas County, mainly west of interstate 25 corridor.  Lower
stable clouds are persisting over much of Huerfano and Las Animas
Counties, limited surface heating.

.Tonight...All high resolution models indicate that any storms which
fire over Las Animas County will quickly move into New Mexico by
early evening.  Mid and upper levels are dry and any storms over the
remaining mountains should dissipate shortly after sunrise.  Do not
anticipate lower ceilings redeveloping overnight over the eastern
plains and eastern mountains as the upslope flow will weaken.

.Saturday...Upper ridge builds over the region, and surface high
moves well east of the area.  Believe there will be enough low level
moisture for a few storms to develop on the plains as well as over
the eastern mountains.  SPC day 2 has marginal risk moving into
southern Colorado, close to the New Mexico border.  Current models
keep the deepest moisture near the New Mexico border and northern
extent of marginal risk looks reasonable.  Further west, some mid
level moisture will move into southern Colorado for a some storms
over the higher terrain.  Moisture will be limited and do not
anticipate much rainfall from the storms. --PGW--

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM MDT Fri Jun 30 2017

...Hot with the monsoon kicking in...

Models in very good agreement through the extended period with low
ensemble spreads and higher confidence. Hot temperatures are
expected and monsoonal high pressure is forecast to develop as we
go through the period.

Saturday night through Monday...generally zonal flow will prevail
across the Rockies into early next week with several disturbances
moving across Colorado. This will lead to continued chances for
showers and thunderstorms across the region.

Expect showers and thunderstorms to be ongoing Saturday night
across the region. Models focus the strongest storms off the
southern Sangre de Cristo Mountains, out into the Raton Mesa
region. Large hail and damaging winds are possible in this area
through the evening hours. Further north, more isolated activity
is likely. Expect all shower and thunderstorm activity to spread
southeast overnight and dissipate by Sunday morning.

The next upper disturbance is forecast to move across the area on
Sunday. Modest moisture, decent instability and shear should help
bring another round of strong to possibly severe storms to the
area by Sunday afternoon. Large hail and damaging winds will be
the primary threats. Initial development is forecast over the
mountains, which is forecast to spread east across the Plains
through the evening hours, before dissipating late Sunday night.

The upper ridge over the Desert Southwest is forecast to build
northward by Monday afternoon. This will likely bring a reduction
in thunderstorm coverage on Monday. Models are focusing activity
over the Palmer Divide and Raton Mesa areas, but wouldn't be
surprised to see activity across all the I-25 corridor heading
into Monday evening. Expect thunderstorm activity to spread east
and dissipate Monday night.

Tuesday into Friday...a more traditional monsoon pattern is
forecast to become established across Colorado. Current model
analysis develops the high pressure across the state Tuesday,
persisting into the weekend. Expect diurnally driven afternoon and
evening mountain thunderstorms each day. Lack of steering flow
should keep convection anchored to the terrain with little
movement. Coverage should remain somewhat isolated to scattered in
nature, as the main moisture tap off the east Pacific is to our
west across the Great Basin. Thunderstorm threats will transition
to strong outflow wind gusts and lightning.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 243 PM MDT Fri Jun 30 2017

VFR all sites.  Isolated afternoon thunderstorms will be possible at
the TAF sites Saturday afternoon.  Best chances for thunderstorms
will be over the Sangre de Cristo Mountains. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...MOZLEY
AVIATION...PGW
Hazardous weather outlook, Jun 30, 11:19 AM MDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1119 AM MDT Fri Jun 30 2017

COZ058>089-093>099-011300-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1119 AM MDT Fri Jun 30 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected over parts of southern Colorado
this afternoon and evening.  The most likely area for storms will be
along and near the eastern mountains and Raton Mesa, particularly
the area from southwest of Pueblo down to Trinidad and east across
Las Animas County.  The primary storm risks today will be 1 inch
diameter hail, wind gusts to 60 mph and lightning. However, a few of
the stronger storms could produce hail up to golf ball size or even
larger.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms will be possible across the
area Saturday through Thursday. Most storms will be in the afternoon
and evening hours, with the main threats being lightning and wind
gusts up to 50 mph. Small hail and locally heavy rainfall may also
accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening mainly over the eastern
mountains and Raton Mesa.

06/06

In the hours before

Special weather statement, Jun 30, 3:41 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
341 PM MDT FRI JUN 30 2017

COZ074-088-302230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
341 PM MDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 430 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cokedale, or 10 miles southwest of Trinidad, moving east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Segundo and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3719 10475 3714 10406 3700 10406 3699 10482
TIME...MOT...LOC 2141Z 279DEG 43KT 3709 10467

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:29 PM MDTSevere Thunderstorm WarningPUBLas Animas21 min
Jul 1, 2:26 PM MDTSpecial Weather StatementPUBCostilla34 min
Jul 1, 3:02 PM MDTSpecial Weather StatementPUB28 min
Jul 1, 3:14 PM MDTSpecial Weather StatementPUB16 min
Jul 1, 4:09 PM MDTSpecial Weather StatementPUB51 min
Jul 1, 4:32 PM MDTSpecial Weather StatementPUBPueblo28 min
Jul 1, 4:37 PM MDTSevere Thunderstorm WarningPUBLas Animas28 min
Jul 1, 5:48 PM MDTSpecial Weather StatementPUB42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.